Alert archive / Rhode Island / Special Weather Statements in 2019

Special Weather Statement, NWS Boston/Norton, MA

August 4, 2019Providence County, Rhode Island

NWS Boston/Norton, MA issued this special weather statement at Aug 4, 2019, 3:39 PM EDT for Providence County, Rhode Island. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2019, 3:39 PM EDT (19:39 UTC)
Expired
Aug 4, 2019, 4:30 PM EDT
In force
51 min
Issued by
NWS Boston/Norton, MA

County Providence County, RI

The radar

The Boston radar (KBOX), 42 km from the middle of the area, began a volume at 19:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Chatham, MA (KCHH), launched 12:00Z, 7.7 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Chatham, MA at 12:00Z on 2019-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1229 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Chatham, MA at 12:00Z on 2019-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1229 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
688 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

184 
WWUS81 KBOX 041939
SPSBOX

Special Weather Statement
National Weather Service Boston/Norton MA
339 PM EDT Sun Aug 4 2019
 
MAZ012-042030-
Southern Worcester MA-
339 PM EDT Sun Aug 4 2019

...STRONG THUNDERSTORM...

At 339 PM EDT, Doppler radar was tracking a strong thunderstorm over
Northbridge, or near Milford, moving east at 15 mph.

Pea size hail and winds in excess of 40 mph will accompany this
storm.

Locations impacted include...
Milford, Grafton, Northbridge, Oxford, Holliston, Uxbridge, Millbury,
Blackstone, Sutton, Douglas, Upton, Hopedale, Mendon and Millville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.

&&

LAT...LON 4219 7158 4218 7155 4219 7154 4219 7150
      4217 7150 4217 7148 4213 7148 4212 7150
      4203 7150 4208 7183 4220 7181 4221 7160
TIME...MOT...LOC 1939Z 280DEG 12KT 4215 7164 

$$

Frank

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this special weather statement went out at Aug 4, 2:41 PM EDT, 58 minutes earlier.

Area forecast discussion, Aug 4, 2:41 PM EDT, 58 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
241 PM EDT Sun Aug 4 2019

.SYNOPSIS...

A few showers and thunderstorms are possible across eastern New
England through early evening with the greatest risk across
southeast Massachusetts. Otherwise, dry and cool weather is
expected tonight.  Monday will be the pick of the week as high
pressure builds over the region providing dry, pleasant and
seasonable weather. Thereafter becoming warmer and more humid
Tuesday thru Thursday along with increasing risk for showers and
thunderstorms. A trend toward drier and less humid weather is
possible late next week into the weekend.

&&

.NEAR TERM /UNTIL 10 PM THIS EVENING/...

240 PM Update...

Mainly dry weather at mid afternoon other than a few spot
showers across western and central MA. This activity was being
driven by a shortwave/cold front moving across the region.
Overall...most of the region outside eastern New England will
remain dry into early this evening outside of a spot shower or
two.

We continue to focus on eastern New England for a few
thunderstorms late this afternoon and early evening. This is
especially true across southeast MA, where you can see the
intersection of the cold front and sea breeze boundary on radar.
SPC meso-analysis indicating 1500 J/KG of Cape in this region.
Many of the CAMs are focusing Bristol and Plymouth Counties onto
Cape Cod as the area most prime for a few thunderstorms late
this afternoon into early-mid evening. Given bulk effective
shear of 30 to 35 knots we can not rule out an isolated strong
to even severe thunderstorm with localized torrential rainfall.

&&

.SHORT TERM /10 PM THIS EVENING THROUGH 6 PM MONDAY/...

Late Tonight...

Any remaining scattered shower/isolated thunderstorm activity
should exit the southeast new England coast by mid to late
evening behind the cold front. High pressure then builds in from
the west with drier low level air continuing to work into the
region. This will allow for cool/comfortable overnight low
temperatures. By daybreak Monday, low temperatures will bottom
out well down into the 50s in most locations with lower 60s in
the urban heat islands of Boston and Providence. Localized
patchy ground fog is possible late in the typically prone
locations, but do not expect anything widespread.

Monday...

Large high pressure will be in control of our weather to start
the work week. The result will be plenty of sunshine, light
winds, and very comfortable humidity levels. High temperatures
will be mainly in the lower to middle 80s.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...

4 AM update ...

Highlights...

* Showers/thunderstorms return Tuesday through Friday
* Last cold front pushes offshore late next week into the weekend
  bringing drier weather

Details...

Monday night through Tuesday...

A more active and unsettled weather pattern is setting up in the
extended period with several frontal systems moving through bringing
showers and thunderstorms. At the synoptic scale an upper ridge sets
up over the intermountain west with persistent troughing over the
eastern US. This once again places southern New England under
southwest flow bringing increased heat and humidity through late
week until the trough finally crosses the region.

Monday night upper ridging begins to flatten as a shortwaves slides
east and surface winds begin to turn S/SW. Moisture return increases
and a after a refreshingly dry day on Monday dewpoints begin to rise
into the 60s. Cloud cover increases overnight but most should
stay dry, as the best moisture and focus for forcing stays to
our south.

Tuesday light S/SW flow continues, increasing PWATs to >1.5" as the
shortwave axis crosses the region bringing scattered to widespread
showers and thunderstorms in the afternoon/evening. Dewpoints raise
into the upper 60s increasing instability (MUCAPEs 1500-2000 J/KG)
which will lead to scattered thunderstorms. The most likely
locations to see stronger storms will be western MA/CT where the
best instability and shear line up, but most anywhere stands the
chance of seeing a thunderstorm. Overall any storms are expected to
stay sub severe, given poor mid level lapse rates and very weak
effective shear (<20kts) save for western MA/CT where values may
approach 30kts for a time. Temperatures are seasonable, in the low
80s.

Wednesday through Saturday...

Continued unsettled weather. No big swings in temperature...highs in
the 80s. Wednesday afternoon/evening looks like the best chance for
more widespread strong to severe thunderstorm at the moment. This is
the time frame in which we'll see an alignment of the best
instability (MUCAPEs 1500-2500 J/kg), moisture (PWATs ~2"), and
effective shear (25-35kts). Lots of deep moisture, so could see some
heavy downpours Wed into Wednesday night. SW flow ahead of the
approaching longwave trough brings dewpoints over 70F into much of
the region with temperatures in the upper 80s...it will feel very
muggy, especially compared to the start of the week. By Thursday
into Friday the trough is slow to progress to the east and
shower/thunderstorm chances continue ahead of an approaching cold
front which moves through sometime on Friday, ushering in a much
drier air mass. Low confidence in exact timing, but current trends
indicate that by late Friday most of the showers should be out of
the region. To start the weekend high pressure approaching...rising
heights...looking dry and pleasant.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...

Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Monday/...

Tonight...High confidence. A few showers/t-storms are possible across
eastern New England into early-mid evening with the best chance
across southeast MA. Otherwise VFR conditions, but very
localized ground fog is possible late in the typically prone
locations.

Monday...High confidence in VFR conditions. Light winds with sea
breezes developing along the coast.

KBOS Terminal...High confidence in TAF.

KBDL Terminal...High confidence in TAF.

Outlook /Monday Night through Thursday/...High confidence.

Monday Night: VFR. Slight chance SHRA.

Tuesday: VFR. Chance SHRA, chance TSRA.

Tuesday Night through Wednesday: Mainly VFR, with local MVFR
possible. Chance SHRA, chance TSRA.

Wednesday Night: Mainly VFR, with local MVFR possible. Chance
SHRA, slight chance TSRA.

Thursday: Mainly VFR, with local MVFR possible. Chance SHRA,
chance TSRA.

&&

.MARINE...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Monday/...

Tonight...High confidence. Any isolated showers/t-storms should
exit the region by mid evening. Otherwise, a period of northerly
20 knot wind gusts expected later this evening behind the cold
front. However, winds/seas will remain below small craft
advisory thresholds.

Monday...High confidence. High pressure building over the
waters will keep winds and seas below small craft advisory
thresholds.

Outlook /Monday Night through Thursday/...High confidence

Monday Night: Winds less than 25 kt. Slight chance of rain
showers, isolated thunderstorms.

Tuesday: Winds less than 25 kt. Slight chance of rain showers,
slight chance of thunderstorms.

Tuesday Night: Winds less than 25 kt. Seas locally approaching
5 ft. Chance of rain showers, chance of thunderstorms.

Wednesday: Winds less than 25 kt. Areas of seas approaching
5 ft. Chance of rain showers, chance of thunderstorms.

Wednesday Night: Winds less than 25 kt. Areas of seas
approaching 5 ft. Chance of rain showers, slight chance of
thunderstorms.

Thursday: Winds less than 25 kt. Areas of seas approaching
5 ft. Chance of rain showers, chance of thunderstorms.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...None.

&&

SYNOPSIS...Frank/BW
NEAR TERM...Frank
SHORT TERM...Frank
LONG TERM...BW
AVIATION...Frank/BW
MARINE...Frank/BW
Hazardous weather outlook, Aug 4, 3:47 AM EDT, 11 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
347 AM EDT Sun Aug 4 2019

CTZ002>004-MAZ002>024-026-RIZ001>008-050800-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
347 AM EDT Sun Aug 4 2019

This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts east of Berkshire County, and Rhode Island.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-050800-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
347 AM EDT Sun Aug 4 2019

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/us.nationalweatherservice.boston.gov

You can follow us on Twitter at
@NWSBoston

In the hours before

Special weather statement, Aug 4, 3:39 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
339 PM EDT Sun Aug 4 2019

MAZ012-042030-
Southern Worcester MA-
339 PM EDT Sun Aug 4 2019

...STRONG THUNDERSTORM...

At 339 PM EDT, Doppler radar was tracking a strong thunderstorm over
Northbridge, or near Milford, moving east at 15 mph.

Pea size hail and winds in excess of 40 mph will accompany this
storm.

Locations impacted include...
Milford, Grafton, Northbridge, Oxford, Holliston, Uxbridge, Millbury,
Blackstone, Sutton, Douglas, Upton, Hopedale, Mendon and Millville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.

&&

LAT...LON 4219 7158 4218 7155 4219 7154 4219 7150
      4217 7150 4217 7148 4213 7148 4212 7150
      4203 7150 4208 7183 4220 7181 4221 7160
TIME...MOT...LOC 1939Z 280DEG 12KT 4215 7164

Frank

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 4:34 PM EDTSpecial Weather StatementBOXBristol41 min
Aug 4, 4:39 PM EDTSevere Thunderstorm WarningBOXBristol, Norfolk, Plymouth66 min
Aug 4, 5:17 PM EDTSevere Thunderstorm WarningBOXBristol, Plymouth58 min
Aug 4, 5:19 PM EDTSpecial Marine WarningBOX86 min
Aug 4, 5:38 PM EDTFlash Flood WarningBOXBristol, Plymouth60 min
Aug 4, 5:48 PM EDTSpecial Weather StatementBOXSuffolk42 min
Aug 4, 6:17 PM EDTSpecial Marine WarningBOX30 min
Aug 4, 4:15 PM EDTSpecial Weather StatementBOXProvidence45 min

Nearby

Special Weather Statements in Rhode Island, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.